Hey. I was just wondering if anyone can give me any feedback. I just started nursing school and I am taking pharmacology, so i guess its expected that won't know everything until later in the course.
But i have a case study about using PCA therapy for ONE DAY with morphine and INADEQUATE pain control from it, a doctor orders a switch to hydromorphone prepared at the same dosage solution and administration as the morphine--1 mg hydromorphone per injection up to 5 mg per hour.
WHat do you expect might happen and why?
My first guess what that since the morphine was stopped abruptly, "something might happen to patient", but then i'm thrown off by the idea that since it was just used for ONE day, and being that both morphine and hydromorphone are in the same opioid category, I would not think that the patient will probably undergo the same inaqdequate control of pain since it may do the same thing as morhpine. unless its stronger?
oh.. please help. am I even in the right direction?
May 15, '07
Morphine used in a PCA is usually given 1 mg every 10 minutes or so, hydromorphone is much stronger, a usual dose would be only 0.2 mg every 10 minutes. So if you gave hydromorphone in the same concentration and the same dose as morphine, the pt would be receiving a very large amount of narcotic. You could expect to see signs and symptoms of central nervous system depression. When you are looking up meds, be sure to make note of usual doses!
May 16, '07
thanks for the info.
any other takers?
May 16, '07
If they are non-narcotic dependent and are going to be getting 5 of dilaudid per hour, you might want to have some narcan handy. Just a thought..
Must Read Topics